I started lamictal a bit over a year ago and now I’m at 350 XR and since I started I have gained over 100 pounds. I have improved my diet and increased my exercise since I started and the only thing that changed over the year was the addition of lamictal. I know “it doesn’t cause weight gain” and “it is weight neutral” but that’s not a 100% guarantee that it won’t cause you to gain weight. So I’m still on it and I need to lose weight. It is effecting my depression, isolation, self confidence, and self image and I don’t know what else I can do besides eat extremely healthy, exercise daily, sleep 8 hours, drink at least 8 cups of water, no alcohol or fried foods, and I don’t sit all day. My psychiatrist doesn’t understand how much this is effecting me, I won’t leave my house because of how disgusting I am. I quit school because I was going to be a dietitian and then depression hit and now my BMI puts me in morbidly obese class 3. I can’t be this fat and a dietitian. I obviously know how to eat healthy so that’s not my problem. I don’t know how to lose this weight or get my psychiatrist to actually hear me or take me seriously. I need help and suggestions but please don’t say it’s not supposed to make you gain weight, it’s not lamictal, eat vegetables, or exercise.
Hi, Fakingit! You're absolutely correct. ALL psychotropic drugs have the POTENTIAL to cause weight gain. Lamictal is considered weight neutral because it can cause weight gain OR weight loss:
Common (1% to 10%): Weight decrease, weight gain"
You can minimize the weight gain as you have done, but the metabolic changes are going to make losing any more nearly impossible. Your psychiatrist needs a reality check... 100lbs is more than medically significant, it's morbid obesity.
You need a change in medication and if your psychiatrist can't see that is there a possibility of getting a second opinion? Mind you, I'm not in the habit of second guessing a medical doctor... but you've got yourself a real problem both physically and emotionally. Could you see a GP who could, in turn, consult with your Pdoc?
I wish you the best of luck and please give us an update if you would, okay?
Best regards, Wildcat
Get off the Lamictal NOW, and hopefully it won’t be too late for you to get the weight back off. (Be sure to go through the gradual weaning process that your doctor sets up, as this particular drug is extremely dangerous to withdrawal from too rapidly!)
Supposedly, Lamictal does not cause weight gain. Ha!
My psychiatrist began switching me from a different mood stabilizer to Lamictal about 3 years ago, and I gained SEVENTY POUNDS in the first 3 months that I was taking it!!! How does ANYONE gain that much weight that quickly? I was 57 years old at the time, and had been a size 6 throughout my entire adult life. I have never eaten compulsively for any reason, and at the time of the weight gain, there had been absolutely zero change in either my food intake or my exercise regime.
When I discussed the problem with my doctor, he “guaranteed” that Lamictal had absolutely NOT caused the weight gain. But there had been no other medication changes for a couple of years and, as I said above, zero eating/exercise changes. I have had an under-active thyroid for years, but my levels have continued to check out as normal.
I actually had several people – including my doctor! – suggest that it was simply a metabolism change due to age, and I might have been able to consider that explanation, except that 70 pounds in 3 months is so far beyond what an aging metabolism could explain! And I tried everything to lose the weight! As I have no neurotic attachment to food, it was easy for me to make significant calorie cuts (down to about 1,000 calories a day), and I doubled the length of my dog’s brisk, twice-daily walks (my primary source of exercise these days).
NOTHING I did made the slightest bit of difference. I finally insisted that my doctor switch me back to my old mood stabilizer, while he continued to insist that it absolutely was NOT the Lamictal. By the time I was completely weaned off of the drug, about 2 years had passed, and the weight was still there. Now, I have been off of the Lamictal for about a year, but the weight still won’t budge.
I am a scientist (a geochemist), and I KNOW that the laws of physics dictate that, even if I had been strapped down – completely immobilized – and force fed pure fat for 3 months, it would be extremely difficult – if not impossible – to experience that much weight gain in that short a time! I have bipolar II disorder, and suffer from nearly constant depression. This obesity had aggravated that situation to the point that I’m embarrassed to have anyone see me – even my grown children – like this, and It’s still excruciating to see myself in mirrors. My depression has grown substantially in both prevalence and severity, and it seems that, whatever the Lamictal did to me, has proven to be irreversible. Even after 3 years, I still feel like I’m living in someone else’s body. It’s a nightmare.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 5 Nov 2013 • 4 answers
Updated 12 Jul 2018 • 4 answers
Updated 3 Jul 2016 • 2 answers
Updated 11 May 2018 • 1 answer
Updated 27 May 2019 • 1 answer